Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Eta-quotients and elliptic curves

Authors: Yves Martin and Ken Ono
Journal: Proc. Amer. Math. Soc. 125 (1997), 3169-3176
MSC (1991): Primary 11F20, 11GXX
MathSciNet review: 1401749
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we list all the weight $2$ newforms $f(\tau )$ that are products and quotients of the Dedekind eta-function

\begin{equation*}\eta (\tau ):=q^{1/24}\prod _{n=1}^{\infty }(1-q^{n}), \end{equation*}

where $q:=e^{2\pi i \tau }.$ There are twelve such $f(\tau ),$ and we give a model for the strong Weil curve $E$ whose Hasse-Weil $L-$function is the Mellin transform for each of them. Five of the $f(\tau )$ have complex multiplication, and we give elementary formulae for their Fourier coefficients which are sums of Hecke Grössencharacter values. These formulae follow easily from well known $q-$series infinite product identities.

References [Enhancements On Off] (What's this?)

  • 1. J. E. Cremona, Algorithms for modular elliptic curves, Cambridge Univ. Press, Cambridge, 1992. MR 93m:11053
  • 2. D. Dummit, H. Kisilevsky, and J. McKay, Multiplicative properties of $\eta $-functions, Contemp. Math. 45, Amer. Math. Soc. (1985), 89-98.
  • 3. B. Gordon and D. Sinor, Multiplicative properties of $\eta -$products, Springer Lect. Notes Math. 1395, Number Theory, Madras (1987), 173-200. MR 90k:11050
  • 4. B. Gordon and S. Robins, Lacunarity of Dedekind $\eta -$products, Glasgow Math. J. (1995), 1-14. MR 96d:11044
  • 5. B. Gordon and K. Hughers, Multiplicative properties of $\eta -$products II, Contemp. Math. 143, Amer. Math. Soc. (1993), 415-430. MR 94a:11058
  • 6. N. Koblitz, Introduction to elliptic curves and modular forms, Springer-Verlag, New York, 1984. MR 86c:11040
  • 7. G. Köhler, Theta series on the theta group, Abh. Math. Sem. Univ., Hamburg 58 (1988), 15-45. MR 90m:11067
  • 8. G. Köhler, Theta series on the Hecke groups $G(\sqrt {2})$ and $G(\sqrt {3})$, Math. Z. 197 (1988), 69-96. MR 89b:11040
  • 9. I. G. Macdonald, Affine root systems of Dedekind's $\eta $-function, Invent. Math. 15 (1972), 91-143. MR 50:9996
  • 10. Y. Martin, Multiplicative eta-quotients, Trans. Amer. Math. Soc. 348 (1996), 4825-4856. MR 97d:11070
  • 11. Y. Martin, On Hecke operators and products of the Dedekind $\eta -$function, C.R. Acad. Paris, 322 (1996), 307-312. MR 97a:11068
  • 12. G. Mason, $M_{24}$ and certain automorphic forms, Contemp. Math. 45, Amer. Math. Soc. (1985), 223-244. MR 87c:11041
  • 13. G. Mason, On a system of elliptic modular forms attached to the large Mathieu group, Nagoya Math. J. 118 (1990), 177-193. MR 91h:11038
  • 14. J. Silverman, The arithmetic of elliptic curves, Springer-Verlag, New York, 1986. MR 87g:11070; MR 95m:11054
  • 15. J. Silverman, Advanced topics in the arithemtic of elliptic curves, Springer-Verlag, New York, 1994. MR 96b:11074

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11F20, 11GXX

Retrieve articles in all journals with MSC (1991): 11F20, 11GXX

Additional Information

Yves Martin
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Ken Ono
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540; Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802

Keywords: Eta-quotient, elliptic curves
Received by editor(s): March 2, 1996
Received by editor(s) in revised form: May 17, 1996
Additional Notes: The second author is supported by NSF grants DMS-9508976 and DMS-9304580.
Communicated by: William W. Adams
Article copyright: © Copyright 1997 American Mathematical Society